Alert archive / Wisconsin / Flash Flood Warnings in 2019

Flash Flood Warning 23, NWS La Crosse, WI

September 12, 2019Grant County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Sep 12, 2019, 7:53 PM CDT for Grant County, Wisconsin. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2019, 7:53 PM CDT (00:53 UTC)
Expired
Sep 12, 2019, 11:00 PM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 107 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 8:00 PM CDTFLASH FLOODDickeyville, WIREPORTS OF FLOODING IN THE TOWN. MCADAM ROAD BRIDGE IS OVERTOPPED BY AN ESTIMATED 5 FEET OF WATER.
Sep 12, 9:15 PM CDTHEAVY RAIN 2.24 Sse Platteville, WIAWOS STATION KPVB PLATTEVILLE MUNICIPAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1935 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1935 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

362 
WGUS53 KARX 130053
FFWARX
WIC043-130400-
/O.NEW.KARX.FF.W.0023.190913T0053Z-190913T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
753 PM CDT Thu Sep 12 2019

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Southeastern Grant County in southwestern Wisconsin...

* Until 1100 PM CDT.

* At 752 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen, with flash flooding expected to begin shortly.

* Some locations that will experience flooding include...
  Cuba City, Hazel Green, Dickeyville, Georgetown, Kieler, Lock And
  Dam 11, Sandy Hook, Louisburg, Platteville Airport, Sinsinawa and
  Big Patch.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4254 9064 4256 9066 4257 9066 4259 9069
      4263 9070 4271 9043 4251 9042 4251 9064

$$

Lawrence
1 follow-up statement
249 
WGUS73 KARX 130117
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
817 PM CDT Thu Sep 12 2019

WIC043-130400-
/O.CON.KARX.FF.W.0023.000000T0000Z-190913T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
817 PM CDT Thu Sep 12 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN GRANT COUNTY...

At 814 PM CDT, local law enforcement reported flooding in 
Dickeyville. Specifically, McAdam Bridge is overtopped by an 
estimated 5 feet of water. 

Storms will continue through about 930 pm. Up to two inches of rain 
has already fallen. Flash flooding is expected to worsen.

Some locations that will experience flooding include...
Cuba City, Hazel Green, Dickeyville, Georgetown, Kieler, Sandy Hook, 
Louisburg, Platteville, Sinsinawa and Big Patch.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4254 9064 4256 9066 4257 9066 4259 9069
      4263 9070 4271 9043 4251 9042 4251 9064

$$

Baumgardt

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 6:05 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 12, 6:05 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
605 PM CDT Thu Sep 12 2019

.SHORT TERM...(This evening through Friday)
Issued at 302 PM CDT Thu Sep 12 2019

At 3 PM, a low pressure area was located just east of Aberdeen SD. A
cold front extended from this low southeast into south-central
Minnesota and then south through central Iowa.  A warm front
extended from the Albert Lea MN southeast to Platteville WI.
Clearing in the warm sector has resulted in 2-3K mixed-layer CAPES.
With 0-1 km shear of 30 knots, there will be the potential of
isolated tornadoes along the warm front.  The one ingredient which
is missing is the lack of steep low level lapse rates.

Once in the warm sector, the deep shear weakens.  However, there is
30 to 40 knots of 0-3km shear.  As a result, the threat will quickly
transition to damaging winds.  In addition, may have to watch for
the potential of QLCS tornadoes in any storms which may bow out
along the line.

With the speed of this line, the threat for flash flooding is
minimizing.  However with hourly rainfall rates of 1 to 2 inches,
there will be the potential of localized flash flooding this
afternoon/evening.

.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu Sep 12 2019

Next concern are shower/storm chances Friday night into Saturday
night. Upper level closed low/trough moves into southern Ontario
Canada and west to east flow develops across the northern tier
United States Friday night into Saturday. Shortwave trough
embedded in the west to east flow aloft tracks into the Great
Lakes Region Saturday. The 12.12z GFS/NAM indicate 500-300mb PV
advection/850-700mb QG forcing and 925-850mb moisture
transport/convergence in association with the shortwave trough.
Showers/storms are a good possibility across the forecast area
Saturday afternoon/Saturday night. Instability is limited and
severe threat at this time looks low across the forecast area.

Main forecast concerns are temperatures through the period. The
12.12z GFS/ECMWF/GEM are in good agreement digging upper level
trough over the Rocky Mountains and amplifying upper level ridge
over the central and eastern United States Sunday night into
Wednesday. Southerly winds on the backside of the ridge aloft will
advect in a warmer airmass into the Northern Plains/Upper Midwest
region...as the 12.12z ECMWF show 925mb temperatures warming to plus
20 to plus 25 degrees celsius by 00z Wednesday. The 12.00z standard
anomalies suggest plus 2.0 to 2.5 degrees above normal Monday
through Wednesday. High temperatures will be much above
normal...with highs in the middle 80s to potentially the lower 90s
at a few locations. Thursday...upper level ridge breaks down and
pieces of energy eject out ahead of the upper level trough into the
Upper Great Lakes Region. This will provide a chance of
showers/thunderstorms across much of the forecast area Wednesday
night/Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 605 PM CDT Thu Sep 12 2019

Cigs: mostly mvfr early this evening as storms work through...then
should see a few hour period of improvement/scattering out of this
low deck (per satellite imagery-model RH). Expecting MVFR cigs to
return toward 12z as cloud shield on the backside of the departing
upper level low works back in. These lower cigs are likely to hang
around into Fri evening with clearing overnight.

WX/vsby: shra/ts will continue to track across KRST/KLSE through
about 02-04z this evening with related vsby restrictions. Not
anticipating any impacts after that.

Winds:  southeast to south wind tonight will become westerly with
passage of cold front Fri morning. Winds will be on the increase
along with higher gusts. Winds will then lighten up for the night
time hours.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Friday for WIZ032-033-041-
     053>055-061.

     Flash Flood Watch through Friday morning for WIZ017-029-034-
     042>044.

MN...Flash Flood Watch until 1 AM CDT Friday for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch until 1 AM CDT Friday for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...Boyne
LONG TERM...DTJ
AVIATION...Rieck
Hazardous weather outlook, Sep 12, 12:03 PM CDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1203 PM CDT Thu Sep 12 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-131715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 1 AM Friday

Strong to severe storms will be possible between 2 PM and 9 PM.
The main threat is damaging winds. In addition, there will be a
threat for large hail and isolated tornadoes.  Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong storms will be possible on Saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ034-042>044-131715-
Jackson-Monroe-Juneau-Adams-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 7 AM Friday

Strong to severe storms will be possible between 5 PM and 11 PM.
The main threat is damaging winds. In addition, there will be a
threat for large hail and isolated tornadoes. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong storms will be possible on Saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-131715-
Taylor-Clark-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 7 AM Friday

Storms are expected this afternoon and tonight. Gusty winds and very
heavy rainfall could accompany these storms. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible on Saturday night. Lightning will
be the main hazard.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Sep 12, 6:54 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     FLASH FLOOD      WOODMAN                 43.09N 90.80W
09/12/2019                   GRANT              WI   EMERGENCY MNGR

            WASHOUTS AND MUDSLIDES REPORTED

0653 PM     FLASH FLOOD      BLOOMINGTON             42.89N 90.93W
09/12/2019                   GRANT              WI   EMERGENCY MNGR

            WATER OVER ROADS IN BLOOMINGTON AREA

&&

SHEA
Local storm report, Sep 12, 6:59 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
659 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HEAVY RAIN       1 SE PRAIRIE DU CHIEN   43.03N 91.13W
09/12/2019  M1.85 INCH       CRAWFORD           WI   TRAINED SPOTTER

            ONE HOUR RAINFALL TOTAL.

&&

LL
Local storm report, Sep 12, 7:05 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HEAVY RAIN       8 ENE DECORAH           43.34N 91.64W
09/12/2019  M2.42 INCH       WINNESHIEK         IA   PUBLIC

            FELL WITHIN ONE HOUR. FIELD AND DITCH
            FLOODING.

&&

LL
Local storm report, Sep 12, 7:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     FLOOD            AUSTIN                  43.67N 92.97W
09/12/2019                   MOWER              MN   LAW ENFORCEMENT

            EXTENSIVE STREET FLOODING IN TOWN WITH
            STRANDED MOTORISTS AND WATER ON PARTS OF
            I-90.

0310 PM     HEAVY RAIN       2 NW LYLE               43.53N 92.97W
09/12/2019  M2.50 INCH       MOWER              MN   TRAINED SPOTTER

            SINCE 130 PM.

0327 PM     FLOOD            AUSTIN                  43.67N 92.97W
09/12/2019                   MOWER              MN   LAW ENFORCEMENT

            INTERSTATE 90 BETWEEN HWY 218 AND HWY 56
            CLOSED DUE TO HIGH WATER.

0346 PM     TSTM WND GST     3 SW CHESTER            43.46N 92.41W
09/12/2019  M54 MPH          HOWARD             IA   STORM CHASER

            VIA SPOTTERNETWORK.ORG.

0410 PM     TSTM WND GST     4 S GREENLEAFTON        43.52N 92.22W
09/12/2019  M70 MPH          FILLMORE           MN   TRAINED SPOTTER

0437 PM     LIGHTNING        ROLLINGSTONE            44.10N 91.82W
09/12/2019                   WINONA             MN   EMERGENCY MNGR

            HOUSE FIRE REPORTED BY LIGHTNING.

0454 PM     TORNADO          3 SSE OSSIAN            43.11N 91.74W
09/12/2019                   WINNESHIEK         IA   EMERGENCY MNGR

            POSSIBLE TORNADO DAMAGE ABOUT 2.5 MILES
            SOUTH SOUTHEAST OF OSSIAN.

0454 PM     HEAVY RAIN       LIME SPRINGS            43.45N 92.28W
09/12/2019  M2.40 INCH       HOWARD             IA   BROADCAST MEDIA

            FELL IN 45 MINUTES. RELAYED VIA MEDIA.

0455 PM     TORNADO          2 SW OSSIAN             43.13N 91.79W
09/12/2019                   WINNESHIEK         IA   FIRE DEPT/RESCUE

            JUST SPOTTED ALONG HWY W14.

0500 PM     FLOOD            3 ENE SARATOGA          43.39N 92.36W
09/12/2019                   HOWARD             IA   PUBLIC

            GRAVEL ROADS WASHED OUT AND WATER OVER
            GRAVEL ROADS ON KENT AVENUE EAST OF
            SARATOGA.

0509 PM     TSTM WND DMG     3 SW ALTA VISTA         43.16N 92.46W
09/12/2019                   CHICKASAW          IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TOPS OF TREES BLOWN
            DOWN ON ROADWAY SEVEN MILES EAST OF COLWELL.

0520 PM     HEAVY RAIN       AUSTIN                  43.67N 92.97W
09/12/2019  M3.16 INCH       MOWER              MN   PUBLIC

            RAINFALL SINCE 7AM THURSDAY.

0534 PM     HEAVY RAIN       ST. ANSGAR              43.38N 92.92W
09/12/2019  M3.97 INCH       MITCHELL           IA   CO-OP OBSERVER

0544 PM     HEAVY RAIN       8 W CHATFIELD           43.84N 92.35W
09/12/2019  M3.10 INCH       FILLMORE           MN   AMATEUR RADIO

0551 PM     FLOOD            ROSE CREEK              43.60N 92.83W
09/12/2019                   MOWER              MN   BROADCAST MEDIA

            WATER OVER ROAD IN VARIOUS SPOTS.

0555 PM     FLOOD            LA CROSSE               43.81N 91.25W
09/12/2019                   LA CROSSE          WI   LAW ENFORCEMENT

            STREET FLOODING REPORTED AROUND TOWN.

0604 PM     TSTM WND GST     CLAYTON CENTER          42.88N 91.32W
09/12/2019  E60 MPH          CLAYTON            IA   911 CALL CENTER

0619 PM     HEAVY RAIN       8 ENE DECORAH           43.34N 91.64W
09/12/2019  M2.42 INCH       WINNESHIEK         IA   PUBLIC

            FELL WITHIN ONE HOUR. FIELD AND DITCH
            FLOODING.

0644 PM     HEAVY RAIN       1 SE PRAIRIE DU CHIEN   43.03N 91.13W
09/12/2019  M1.85 INCH       CRAWFORD           WI   TRAINED SPOTTER

            ONE HOUR RAINFALL TOTAL.

0653 PM     FLASH FLOOD      WOODMAN                 43.09N 90.80W
09/12/2019                   GRANT              WI   EMERGENCY MNGR

            WASHOUTS AND MUDSLIDES REPORTED.

0653 PM     FLASH FLOOD      BLOOMINGTON             42.89N 90.93W
09/12/2019                   GRANT              WI   EMERGENCY MNGR

            WATER OVER ROADS IN BLOOMINGTON AREA.

&&

LL
Local storm report, Sep 12, 7:16 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
716 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     FLASH FLOOD      FENNIMORE               42.98N 90.65W
09/12/2019                   GRANT              WI   EMERGENCY MNGR

            ROADS CLOSED AROUND TOWN AND ALSO NEAR COMMUNITIES OF
            MILLVILLE, MOUNT HOPE, AND POTOSI.

&&

SHEA
Local storm report, Sep 12, 7:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
721 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     FLASH FLOOD      2 S BOSCOBEL            43.11N 90.70W
09/12/2019                   GRANT              WI   TRAINED SPOTTER

            WATER OVER SECTIONS OF HIGHWAY 61 INCLUDING DEBRIS AND
            MUDSLIDES FOR ABOUT 5 MILES SOUTH OF BOSCOBEL

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 8:08 PM CDTRiver Flood WarningARXCrawford3 days
Sep 12, 8:12 PM CDTSpecial Weather StatementARXGrant78 min
Sep 12, 8:47 PM CDTRiver Flood WarningARXRichland, Vernon3 days
Sep 12, 8:47 PM CDTRiver Flood WarningARXVernon3 days
Sep 12, 8:47 PM CDTRiver Flood WarningARXCrawford4 days
Sep 12, 8:47 PM CDTRiver Flood WarningARXCrawford5 days
Sep 12, 9:34 PM CDTFlash Flood WarningARXCrawford, Richland4 hr
Sep 12, 10:42 PM CDTAreal Flood WarningARXCrawford, Grant12 hr
Sep 13, 1:50 AM CDTAreal Flood WarningARXCrawford9 hr
Sep 13, 8:38 AM CDTRiver Flood WarningARXJackson45 hr
Sep 13, 10:43 AM CDTAreal Flood WarningARXCrawford, Grant18 hr

Nearby

Flash Flood Warnings in Wisconsin, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.